Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 402, NWS Midland/Odessa, TX

September 28, 2019Reeves County, Ward County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 28, 2019, 5:36 PM CDT for Reeves County, Ward County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2019, 5:36 PM CDT (22:36 UTC)
Expired
Sep 28, 2019, 6:30 PM CDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Reeves County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 128 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

024 
WUUS54 KMAF 282236
SVRMAF
TXC389-475-282330-
/O.NEW.KMAF.SV.W.0402.190928T2236Z-190928T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
536 PM CDT Sat Sep 28 2019

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  East central Reeves County in southwestern Texas...
  Central Ward County in western Texas...

* Until 630 PM CDT.

* At 536 PM CDT, a severe thunderstorm was located 15 miles southeast
  of Pecos, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Barstow, Toyah Lake and B F Goodrich Testing Track. 

This includes Interstate 20 between mile markers 47 and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3110 10330 3119 10349 3158 10336 3144 10301
TIME...MOT...LOC 2236Z 206DEG 17KT 3122 10336 

HAIL...1.00IN
WIND...60MPH
 
$$

29
2 follow-up statements
291 
WWUS54 KMAF 282258
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
558 PM CDT Sat Sep 28 2019

TXC389-475-282330-
/O.CON.KMAF.SV.W.0402.000000T0000Z-190928T2330Z/
Reeves TX-Ward TX-
558 PM CDT Sat Sep 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EAST CENTRAL REEVES AND CENTRAL WARD COUNTIES...

At 557 PM CDT, a severe thunderstorm was located 15 miles south of
Barstow, or 15 miles southeast of Pecos, moving northeast at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
B F Goodrich Testing Track.

This includes Interstate 20 between mile markers 50 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3110 10330 3118 10344 3147 10337 3144 10301
TIME...MOT...LOC 2257Z 212DEG 12KT 3124 10332 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

29
564 
WWUS54 KMAF 282312
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
612 PM CDT Sat Sep 28 2019

TXC389-475-282330-
/O.CON.KMAF.SV.W.0402.000000T0000Z-190928T2330Z/
Reeves TX-Ward TX-
612 PM CDT Sat Sep 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EAST CENTRAL REEVES AND CENTRAL WARD COUNTIES...

At 612 PM CDT, a severe thunderstorm was located 15 miles southeast
of Barstow, or 17 miles southeast of Pecos, moving northeast at 15
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
B F Goodrich Testing Track.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3112 10329 3123 10341 3143 10334 3144 10301
TIME...MOT...LOC 2312Z 235DEG 13KT 3126 10326 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 2:28 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Sep 28, 2:28 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
228 PM CDT Sat Sep 28 2019

.DISCUSSION...
Persistent moist pattern will continue the next 7 days as a
strong upper level ridge remains anchored over the eastern half
of the nation with a large upper level trough across the west.
Storms will be favored in the western half of the forecast area
this evening and Sunday furthest away from the ridge. A few storms
could be on the strong to severe side with capes exceeding 2000
j/kg and progged wind shear near 30 knots.

By Monday a moist tropical connection will become established as
deep and long southerly fetch taps into the remains of
disturbances near and off the southern Mexican coast. The higher
precipitation chances through the middle of next week will
continue to be across the western half of the forecast area,
furthest away from the ridge. Heavy rainfall and flooding will be
the greater concern next week across the mountains and southeast
New Mexico Plains furthest away from the ridge. Poor lapse rates
should limit the potential for severe thunderstorms. Better
precipitation chances should finally reach further east into the
eastern Permian Basin by next Wednesday through Friday when the
flow aloft will turn more southwesterly and a cold front enters
the picture. Temperatures could finally cool to near and below
normal by the middle of next week due to the persistent cloud
cover, precipitation and eventual frontal passage.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  90  72  89 /  20  20  10  10
Carlsbad                       68  92  70  89 /  20  30  40  60
Dryden                         75  94  74  92 /  20  20  20  10
Fort Stockton                  71  91  71  90 /  20  20  20  20
Guadalupe Pass                 64  84  65  82 /  20  30  50  60
Hobbs                          69  87  68  86 /  40  40  40  40
Marfa                          63  87  63  85 /  20  30  30  50
Midland Intl Airport           73  90  72  90 /  20  20  10  20
Odessa                         73  90  72  90 /  20  20  10  20
Wink                           73  94  72  92 /  30  30  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

10/12
Hazardous weather outlook, Sep 28, 1:55 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
155 PM CDT Sat Sep 28 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-291900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
155 PM CDT Sat Sep 28 2019 /1255 PM MDT Sat Sep 28 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Widely scattered thunderstorms will develop this afternoon and
evening west of a line from Lamesa to Fort Stockton. Some storms
may become strong to severe, capable of producing up to quarter size
hail and gusty winds, and brief heavy rain. Localized flash flooding
will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms remain possible each day through next week. The
strongest storms could produce small hail, gusty winds, and heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 28, 4:59 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
459 PM CDT Sat Sep 28 2019

TXZ059-060-067-282245-
Loving TX-Ward TX-Winkler TX-
459 PM CDT Sat Sep 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARD...SOUTHWESTERN
WINKLER AND EASTERN LOVING COUNTIES UNTIL 545 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Barstow, or 14 miles southwest of Wink, moving
north at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kermit, Wink and Winkler County Airport.

This includes Interstate 20 between mile markers 55 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3200 10341 3200 10328 3196 10296 3147 10324
      3152 10345
TIME...MOT...LOC 2159Z 196DEG 26KT 3159 10332

29
Special weather statement, Sep 28, 5:22 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
522 PM CDT Sat Sep 28 2019

TXZ067-274-282315-
Reeves County Plains TX-Ward TX-
522 PM CDT Sat Sep 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REEVES AND CENTRAL
WARD COUNTIES UNTIL 615 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Pecos, moving northeast at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Barstow, Toyah Lake and B F Goodrich Testing Track.

This includes Interstate 20 between mile markers 45 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 10341 3112 10358 3149 10341 3137 10307
TIME...MOT...LOC 2222Z 205DEG 10KT 3121 10341

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 7:37 PM CDTSpecial Weather StatementMAFLoving53 min
Sep 27, 9:40 PM CDTSpecial Weather StatementMAFYoakum50 min
Sep 27, 10:45 PM CDTSpecial Weather StatementMAFWinkler45 min
Sep 28, 4:59 PM CDTSpecial Weather StatementMAFWinkler46 min
Sep 28, 5:22 PM CDTSpecial Weather StatementMAFWard53 min
Sep 28, 5:39 PM CDTSpecial Weather StatementMAFWinkler51 min
Sep 28, 6:09 PM CDTSpecial Weather StatementMAFLoving51 min
Sep 28, 6:17 PM CDTAreal Flood AdvisoryMAFReeves, Ward3 hr
Sep 28, 6:28 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward32 min
Sep 28, 6:42 PM CDTSevere Thunderstorm WarningMAFGaines48 min
Sep 28, 6:50 PM CDTSpecial Weather StatementMAFReeves40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.